Alert archive / New York / Wind Advisories in 2024
Wind Advisory 3, NWS New York, NY
NWS New York, NY issued this wind advisory at Jan 14, 2024, 10:47 AM EST for 5 counties in New Jersey; 11 counties in New York; 4 counties in Connecticut. It took effect at Jan 14, 2024, 12:00 PM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2024, 10:47 AM EST (15:47 UTC)
- In effect from
- Jan 14, 2024, 12:00 PM EST
- Expired
- Jan 14, 2024, 8:01 PM EST
- In force
- 8 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
574 WWUS71 KOKX 141547 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 1047 AM EST Sun Jan 14 2024 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 142300- /O.NEW.KOKX.WI.Y.0003.240114T1700Z-240114T2300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwest Suffolk-Northeast Suffolk- Southwest Suffolk-Southeast Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 1047 AM EST Sun Jan 14 2024 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of southern Connecticut, northeast New Jersey and southeast New York. * WHEN...Until 6 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty winds will occur along and behind an arctic front with a 3-5 hour time window. Areas west of NYC will see it starting around or before noon with areas east of the city expected to see the arrival of gusty winds after the noon to 1pm time frame. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
772 WWUS71 KOKX 142024 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 324 PM EST Sun Jan 14 2024 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 142300- /O.CON.KOKX.WI.Y.0003.000000T0000Z-240114T2300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwest Suffolk-Northeast Suffolk- Southwest Suffolk-Southeast Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 324 PM EST Sun Jan 14 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of southern Connecticut, northeast New Jersey and southeast New York. * WHEN...Until 6 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds are expected to decrease west to east across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
585 WWUS71 KOKX 142223 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 523 PM EST Sun Jan 14 2024 CTZ005>008-NJZ002-004-103-105-107-NYZ067>070-142330- /O.CAN.KOKX.WI.Y.0003.000000T0000Z-240114T2300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Western Passaic-Eastern Passaic- Western Bergen-Western Essex-Western Union-Orange-Putnam-Rockland- Northern Westchester- 523 PM EST Sun Jan 14 2024 ...WIND ADVISORY IS CANCELLED... Winds have decreased below advisory levels. The Wind Advisory has therefore been cancelled. $$ CTZ009>012-NJZ006-104-106-108-NYZ071>075-078>081-176>179-150300- /O.EXT.KOKX.WI.Y.0003.000000T0000Z-240115T0300Z/ Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Hudson-Eastern Bergen-Eastern Essex- Eastern Union-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 523 PM EST Sun Jan 14 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to around 45 mph. * WHERE...Portions of southern Connecticut, northeast New Jersey and southeast New York. * WHEN...Until 10 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
641 WWUS71 KOKX 150101 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 801 PM EST Sun Jan 14 2024 CTZ009>012-NJZ006-104-106-108-NYZ071>075-078>081-176>179-150215- /O.CAN.KOKX.WI.Y.0003.000000T0000Z-240115T0300Z/ Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Hudson-Eastern Bergen-Eastern Essex- Eastern Union-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 801 PM EST Sun Jan 14 2024 ...WIND ADVISORY IS CANCELLED... Winds have weakened this evening. Therefore, the Advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Jan 14, 9:49 AM EST, 58 minutes earlier.
Area forecast discussion, Jan 14, 9:49 AM EST, 58 minutes before
Area Forecast Discussion
National Weather Service New York NY
949 AM EST Sun Jan 14 2024
.SYNOPSIS...
Deep low pressure remaining in southeastern Canada today will
bring an Arctic cold front through the region today. High
pressure builds to the southwest tonight and Monday. Low
pressure will approach Monday night and pass to the south and
east on Tuesday. High pressure will then build to the south on
Wednesday and slide off the coast on Thursday. Another low will
pass to the south on Friday and then move east on Sunday as
strong high pressure builds into the Plains and Midwest.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The forecast and timing of snow squalls remains on track with no
changes made to the forecast with this update. Snow squall
warnings currently blanket central PA as they track eastward as
of 930AM. Most the new 12Z CAMs still have the snow squalls
breaking apart before the city and remaining broken and/or
weaker before redeveloping as they move east for coastal
sections. Northern areas in the Lower Hudson Valley and southern
CT may still see more impactful snow squalls. Guidance has not
changed much in terms of temperatures, so flash freeze
potential remains low for coastal sections, but still a
possibility for interior locations.
A deep upper low will continue to move through southeastern
Canada today as deep cyclonic flow remains across the
northeast. An amplified shortwave with an embedded short vort
max will rotate through the upper trough late this morning into
this afternoon. An accompanying Arctic cold front will sweep
through the region. While the atmospheric column will be rather
dry the dynamics will be enough to produce a chance of
precipitation along and just behind the Arctic boundary with the
better lift, low level lapse rates, and instability across the
northern tier. With the cold air moving into the region most
areas will see a chance of snow showers, while near the coast
temperatures will be more marginal just ahead of the front for
rain showers at the onset becoming snow showers as the front
passes. Steepening low level lapse rates, up to 700mb, will be
mixing down low level winds of 60-70kt as the Arctic front moves
through. While synoptic winds will be strong and gusty as the
front moves through winds and gusts will increase. There is the
potential that a brief period of gusts reach 45 and possibly 50
kt, especially across the northern tier. With the short duration
of the strongest winds and most likely accompanying the snow
showers will not issue a wind advisory at this time. With the
potential for a period of snow squalls will handle the quickly
reduced visibilities and stronger winds with short term special
weather statements, or possibly snow squall warnings if
warranted. The CAMs have been indicating the potential for snow
squalls. Also with the steepening lapse rates and some
instability, along with weak elevated CAPE, a rumble of thunder
is possible with the heavier snow showers. A quick coating of a
few tenths on an inch, maybe up to 1/2 inch, of snow are
possible especially inland. The strongest cold air advection
behind the front will likely be after any precipitation ends,
21Z to 06Z, as temperatures fall to as much as 10 degrees below
seasonal normals tonight.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
The cold airmass remains in place tonight and Monday as the deep
cyclonic flow comes to an end this evening as high pressure
begins to build in to the southwest and the southeastern Canada
low gradually tracks farther to the northwest. Temperatures
will remain as much as 10 degrees below normal.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Initial focus will be on snow chances from late Mon night into
Tue as a broad upper trough approaches from the west, and
associated sfc low pressure developing off the SE coast passes
just SE of the 40N/70W benchmark Tue evening. There could be
some initial light snow late Mon night as a mid level baroclinic
zone and associated frontogenetic forcing lift NE into the
area, but the main time frame for any light snow will be daytime
Tue as the sfc low organizes and passes to the SE, and as right
entrance region forcing of a developing upper jet streak
associated with the trough to the west passes across and
interacts with the mid level baroclinicity. This setup favors a
light mainly sub-advisory snowfall daytime Tue, with most places
receiving 1-2 inches, and some locales seeing closer to 3
inches. PWPF guidance still shows some spread, with anywhere
from less than an inch (discounting this due to presence of the
upper jet), and higher end amts of 3-4 inches if the offshore
low and/or upper jet/baroclinic zone interaction are stronger.
For Friday, guidance is in closer agreement on potential for
another snowfall event as a digging nrn stream trough closes
off over the Great Lakes and ern Canada, and a sfc low develops
near then srn Mid Atlantic and heads out to sea. Still carrying
high chance PoP for this event, with details still uncertain
this far out in time.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
An Arctic cold front will approach this morning and move across
this afternoon. High pressure will then build in from the west
tonight.
WSW winds ahead of the front will be near 15-20 kt with gusts
near 25-30 kt. After the frontal passage, winds become more
W-WNW and increase to near 20-25 kt with gusts near 35 kt. Gusts
up to near 40 kt will be possible late this afternoon and early
this evening. Winds will then slowly weaken tonight.
There is potential for brief IFR or lower cond in snow showers
or squalls with the Arctic cold front this afternoon but the
relatively higher chance will be for KSWF, KHPN and CT
terminals.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Timing of -SHSN may be off by 1-2 hours.
Peak gusts 40-45 kt possible at times accompanying and following
cold fropa this afternoon and early this evening.
OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...
Monday: VFR.
Monday night: MVFR or lower possible, with chance of light snow.
Tuesday: IFR with light snow likely, tapering off in the
evening.
Wednesday and Thursday: VFR. W winds G15-20kt daytime hrs.
Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Ocean seas, especially near the New York Harbor Entrance, were
running near a foot higher than forecast and were lowered
until the westerly winds increase late this morning.
While wind gusts will be below gale force early this morning as
mixing over the waters increases winds and gusts will
strengthen and reach gale gusts by midday across all the
forecast waters. And the gale warning remains in effect through
this evening. A few gusts on the ocean waters may briefly reach
storm force behind an Arctic cold front passing through the
waters around midday and through the afternoon. Once gales end
this evening a few hours of SCA gusts will be possible across
the forecast waters, however, ocean seas remain at SCA levels
tonight, and gradually fall below during Monday.
SCA cond likely on most waters Tue night-Wed after low pressure
passes to the east. Cannot rule out a brief pd of minimal NW
gale force gusts on the ocean waters Wed evening after passage
of an upper level disturbance. Residual SCA cond should linger
on the ocean into daytime Thu as the pressure gradient remains
tight, then quiet cond expected by Thu night ahead of the next
low pressure system.
&&
.HYDROLOGY...
No hydrologic impacts expected through Saturday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning until 10 PM EST this evening for ANZ331-332-335-
338-340-345-350-353-355.
&&
SYNOPSIS...BG/MET
NEAR TERM...BR/MET
SHORT TERM...MET
LONG TERM...BG
AVIATION...BG/JM
MARINE...BG/MET
HYDROLOGY...BG/METHazardous weather outlook, Jan 14, 4:10 AM EST, 6 hours 37 minutes before
Hazardous Weather Outlook National Weather Service New York NY 410 AM EST Sun Jan 14 2024 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-151100- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 410 AM EST Sun Jan 14 2024 This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...Today and tonight. There is a chance of snow showers today, with the potential for snow squalls, especially inland, which may quickly reduce visibilities and produce brief wind gusts near 45 mph. Localized hazardous travel is possible in any snow squalls. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-151100- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 410 AM EST Sun Jan 14 2024 ...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for the Atlantic coastal waters, New York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 12:19 PM EST | Special Weather Statement | OKX | Essex, Union | 56 min |
| Jan 13, 8:55 PM EST | Coastal Flood Statement | OKX | Suffolk | 6 hr |
| Jan 14, 11:53 AM EST | Snow Squall Warning | OKX | Orange | 52 min |
| Jan 14, 1:16 PM EST | Special Weather Statement | OKX | Nassau | 44 min |
| Jan 14, 2:08 PM EST | Special Weather Statement | OKX | Suffolk | 37 min |
Nearby
Wind Advisories in New York, 2024Wind Advisories in New Jersey, 2024Wind Advisories in Connecticut, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.